Hail, Pennington
- When
- May 31, 4:20 PM MST
- Where
- Pennington County, 15 mi S of Rapid City
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 43.863, -103.220
A severe thunderstorm produced hail to quarter size between Rapid City and Hermosa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced hail to quarter size between Rapid City and Hermosa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 31, 2:00 PM MST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 300 PM MDT SAT MAY 31 2008 .DISCUSSION...SHORT WAVE SLIDING ACROSS NORTHERN SD HAS HAS TRIGGERED THUNDERSTORMS ACROSS THE BLACK HILLS...WHICH ARE MOVING SOUTHEAST ONTO THE PLAINS. A FEW MORE THUNDERSTORMS ARE MOVING INTO NORTHEASTERN WY...AND STORMS MAY CONTINUE OVERNIGHT ACROSS SOUTHERN SD. SCATTERED CUMULUS OVER THE REST OF THE AREA WILL DISSIPATE AFTER SUNSET. SHORT WAVE RIDGE BUILDS OVERNIGHT...THEN REPLACED WITH SOUTHWEST FLOW SUNDAY AHEAD OF NEXT UPPER TROF. SURFACE RIDGE OVER WILL SLIDE EASTWARD...SO WINDS WILL BE FAIRLY LIGHT. SURFACE INVERTED TROF WILL DEVELOP OVER ERN MT-WY WITH RETURN FLOW BY MORNING...AND BETTER THUNDERSTORM POTENTIAL SUN AFTERNOON- EVENING. A STRONG WAVE MOVES ACROSS NORTHEASTERN WY...NORTHWESTERN SD...AND INTO ND SUN NIGHT...BRINGING MORE WIDESPREAD PRECIPITATION. MORE RAIN EXPECTED THROUGH MONDAY NIGHT AS FLOW BECOMES MORE ZONAL. SURFACE TROF MOVES THROUGH MONDAY...WITH COOLER TEMPERATURES BEHIND IT. EXTENDED...UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH THE EXTENDED WITH A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS. THE GREATEST CHANCES WILL COME ON THURSDAY WHERE BOTH GFS AND ECWMF ADVERTISE A DEEP TROF APPROACHING THE AREA. TEMPERATURES WILL BE NEAR TO SLIGHTLY BELOW AVERAGE. && .AVIATION...VFR CONDITIONS ARE EXPECTED THIS EVENING WITH ISOLD SHOWERS AND THUNDERSTORMS POSSIBLE...MAINLY OVER SRN SD. THUNDERSTORMS ARE EXPECTED ON SUNDAY...WITH SOME POSSIBLY BECOMING STRONG TO SEVERE IN THE AFTERNOON WITH LARGE HAIL AND DAMAGING WIND GUSTS. THE BEST CHANCES FOR SEVERE WEATHER WILL BE OVER EASTERN WYOMING AND FAR WESTERN SOUTH DAKOTA. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SANDERS/SCHILD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 614 AM MDT SAT MAY 31 2008 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-011300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 614 AM MDT (714 AM CDT) SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED ACROSS NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA TODAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A STRONGER DISTURBANCES WILL CROSS THE AREA ON SUNDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREAT. SOME STRONG STORMS ARE ALSO POSSIBLE AGAIN ON MONDAY. ADDITIONAL WEATHER DISTURBANCES WILL CROSS THE NORTHERN PLAINS THROUGH FRIDAY...BRINGING A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
345 PM MDT SAT MAY 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 11 ENE BUFFALO GAP 43.55N 103.11W
05/31/2008 E0.75 INCH CUSTER SD PUBLIC
&&
BCECILPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
502 PM MDT SAT MAY 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 9 E BUFFALO GAP 43.49N 103.13W
05/31/2008 E1.00 INCH CUSTER SD PUBLIC
&&
LCZEPYHAThe Rapid City radar (KUDX), 43 km away, was scanning. The volume nearest the first event began at 23:18 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92677.